ELMIRA, N.Y. (WETM) – Guthrie Anesthesiology Residency will be conducting free Narcan Training open to the public. On May 7, 2023, at 1 pm at the Tioga Downs Hotel.
This event is a part of a community outreach program to help teach the community about the dangers of opioids but also how to combat an overdose.
Participants will be trained on how to spot an overdose by knowing the signs. The administration of Narcan and how to obtain in case of emergencies. This event is being sponsored by Tioga Downs, Guthrie and Casa Trinity.
Abbey Halula a Anesthesia Resident at Guthrie said, “The most important thing is that it’s a temporary measure. So, it’s something that’s going to get you through so the patient can have some relief for a period. “
Abbey added, “There are side effects that can happen if you give it to a patient actually having, opioid medications in their system. They can have things like vomiting, pulmonary edema, agitation, so it’s immediate that you call 911.”
- Remove the nasal spray from the box. Peel back the tab with the circle to open it.
- Do not prime or test the nasal spray. It contains a single dose of naloxone and cannot be reused.
- Hold the nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
- Lay the patient on their back. Support the patient’s neck by your hand and allow the head to tilt back before giving this medicine.
- Gently insert the tip of the nozzle into one nostril of the patient, until your fingers on either side of the nozzle are against the bottom of the patient’s nose.
- Press the plunger firmly to give the dose. Remove the nasal spray from the patient’s nostril after giving the dose.
- Move the patient on their side (recovery position) after giving the medicine and get emergency medical help right away.
- Watch the patient closely. You may also give additional doses to the patient every 2 to 3 minutes until the patient responds or emergency medical assistance becomes available.
“We did a lot of studies and found that you know opioid use and opioid overdoses are a rapidly growing issue in Pennsylvania, New York, and basically our area in general.” said Kyle Williams Program Coordinator of Anesthesiology at Guthrie.
He added, “So we put on a free clinic for the people in our area to let them learn a little more about Narcan, what it is and the lifesaving benefits of Narcan.